Minnesota, 2024

Hail in Minnesota, July 31, 2024

July 31, 2024 · NWS ABR · 9 events in 2 counties and zones

A complex of storms produced large hail in western Minnesota on the afternoon of July 31st. The largest hail measured was 4 inches in diameter and resulted damage to roofs and vehicles near the town of Graceville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A complex of storms produced large hail in western Minnesota on the afternoon of July 31st. The largest hail measured was 4 inches in diameter and resulted damage to roofs and vehicles near the town of Graceville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 2:20 PM CST, 59 minutes earlier. Its key messages:

  • Severe storm potential continues into the early evening hours across eastern SD into west central MN. Main threats are large hail in excess of 2 inches in diameter and wind gusts over 70 mph, although an isolated tornado threat exists as well.
  • Dry with above average temperatures for the end of the week.
Area forecast discussion, Jul 31, 2:20 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
320 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Severe storm potential continues into the early evening hours
  across eastern SD into west central MN. Main threats are large
  hail in excess of 2 inches in diameter and wind gusts over 70
  mph, although an isolated tornado threat exists as well.

- Dry with above average temperatures for the end of the week.

&&

.SHORT TERM /THIS EVENING THROUGH THURSDAY NIGHT/...
Issued at 319 PM CDT Wed Jul 31 2024

First round of convection has passed east into MN, but currently
watching round two develop along the cold front north of ABR
southwest to Hand/Hyde counties. Plenty of instability and shear to
work with and Severe Watch 579 remains in place until 00Z this
evening. Somewhat of a tornado threat down towards Faulk/Hand/Hyde
counties in the near term (next 1-2 hrs) with 0-3km MLCAPE around
100-150 J/KG matched with an area of maximized surface vorticity. As
surface low gets going to our south, we are seeing surface winds
back in this area also. Made further adjustments to PoPs to account
for recent and anticipated radar trends.

Upper level low pushes east into MN/WI/IA region on Thursday as
surface high pressure begins building across the Dakotas. Conditions
look to be mostly dry with northerly winds, but continued hot (highs
in the 90s) across central SD. Current heat index forecast keeps
readings below 100 though, so it doesn't appear there's a need for
any heat headlines at this time.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 319 PM CDT Wed Jul 31 2024

Light northwest flow continues for Friday and Saturday as a ridge
sits over much of the central to western CONUS with a broad area of
high pressure underneath this ridge. The northern part of the ridge
is flattened over Canada, with more of a zonal flow, as several
shortwaves will push west to east with a low forming over the Hudson
Bay area. Sunday into the midweek, this low over Hudson Bay deepens
and becomes quite large in areal coverage, with a troughing pattern
over the Northeastern US. More of a lower amplitude/flattened
ridging pattern continues over parts of the central to western CONUS
and the ongoing mid level high underneath. Clusters have a good
handle on this pattern overall through the weekend into early next
week.

High pressure aloft and at the surface will keep the weather quiet
and dry for Friday and Saturday over our area. Per northwest flow, a
low/shortwave is forecasted to form over MT with a cold front
extending eastward over ND into northern MN during this time. Sunday
into Monday, this front dips southward, becoming more of a
stationary front along the NE/SD border on Monday. With this system,
ensembles indicate the possibility of precip but disagree on the
exact placement and timing for Sunday. Latest NBM keeps more of a
broad brushed 15-25% pops due to this. However, with the better
forcing Sunday night into Monday with the front/lee troughing, pops
do increase to 30-45% across much of the CWA. Tuesday into the
midweek, we will continue with an unsettled weather pattern with
pops ranging from 20-50%, highest around and west of the Mo river,
however, gulf moisture will be limited.

It will be toasty on Friday and Saturday as 850mb temps range from
22-26C with forecasted surface highs ranging from 90 to the upper
90s, warmest around and west of the Mo River. Sunday, cooler temps
are forecasted behind the front across northern and northeastern SD
into western MN with highs in the lower-mid 80s. Still hot ahead of
the front in south central SD with highs in the lower 90s. For early
next week highs will range in the upper 70s to the upper 80s,
warmest over south central SD.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1237 PM CDT Wed Jul 31 2024

Terminals KABR,KATY,KPIR,KMBG

TSRA/+TSRA expected across the region this afternoon and evening,
with large hail (GR) possibly in excess of 2 inches in diameter
and strong surface/near-surface wind gusts in excess of 60 knots.
IFR VSBY possible in the strongest storms, along with MVFR CIGs.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...MMM
AVIATION...TMT
Hazardous weather outlook, Jul 31, 2:29 AM CST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
329 AM CDT Wed Jul 31 2024

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
329 AM CDT Wed Jul 31 2024 /229 AM MDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (2 out of 5) for severe storms across most of
the area this afternoon through early evening. Hail bigger than 2+
inches and strong winds in excess of 70 mph are possible. Can't rule
out a tornado or two east of the Missouri, either.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon.

In the hours before

Special weather statement, Jul 31, 1:26 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
226 PM CDT Wed Jul 31 2024

SDZ006-010-312015-
Brown SD-Edmunds SD-
226 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EDMUNDS AND
NORTHWESTERN BROWN COUNTIES THROUGH 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Richmond Lake Rec Area, or 12 miles northwest of
Aberdeen, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Frederick, Westport, Barnard, Richmond Lake Rec Area, and Sand Lake
Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern South Dakota.

&&

LAT...LON 4569 9818 4548 9871 4557 9880 4559 9878
      4559 9873 4564 9873 4590 9846
TIME...MOT...LOC 1925Z 227DEG 28KT 4556 9870

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dorn
Special weather statement, Jul 31, 1:55 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
255 PM CDT Wed Jul 31 2024

SDZ006-010-017-018-312045-
Brown SD-Spink SD-Edmunds SD-Faulk SD-
255 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDMUNDS...
SOUTHWESTERN BROWN...NORTHEASTERN FAULK AND NORTHWESTERN SPINK
COUNTIES THROUGH 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Cresbard, or 12 miles northeast of Faulkton,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warner, Mina Lake Rec Area, Cresbard, Mansfield, Chelsea, Mina, South
Scatterwood Lake, and North Scatterwood Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central and northeastern South Dakota.

&&

LAT...LON 4511 9901 4520 9911 4556 9878 4521 9828
TIME...MOT...LOC 1954Z 231DEG 30KT 4518 9897

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dorn
Special weather statement, Jul 31, 2:16 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
316 PM CDT Wed Jul 31 2024

SDZ006-312100-
Brown SD-
316 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BROWN COUNTY THROUGH 400
PM CDT...

At 316 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Richmond Lake Rec Area, or near Aberdeen, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aberdeen, Bath, Columbia, Westport, Tacoma Park, and Richmond Lake
Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern South Dakota.

&&

LAT...LON 4541 9863 4558 9872 4574 9842 4541 9808
TIME...MOT...LOC 2016Z 260DEG 24KT 4550 9858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Dorn
Local storm report, Jul 31, 2:26 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
326 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Tstm Wnd Gst     Rosholt                 45.87N 96.73W
07/31/2024  M60 MPH          Roberts            SD   Trained Spotter

            Estimated 60 mph winds and branches down in
            yard. Radar estimated time.

&&

KS
Local storm report, Jul 31, 2:45 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
345 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Tstm Wnd Gst     Roy Lake State Park     45.71N 97.43W
07/31/2024  E70 MPH          Marshall           SD   Public

            Report relayed on social media.

&&

KS
Local storm report, Jul 31, 3:01 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
401 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Tstm Wnd Dmg     1 W Veblen              45.86N 97.32W
07/31/2024                   Marshall           SD   Emergency Mngr

            Damage to dairy barn roof.

&&

KS

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Big Stone

When
July 31, 3:19 PM CST
Where
Big Stone County, 0.48 mi W of Graceville
Measured
1.25 in hail
Reported by
Public
Coordinates
45.570, -96.440

Hail, Big Stone

When
July 31, 3:20 PM CST
Where
Big Stone County, Graceville
Measured
2.75 in hail
Reported by
Public
Coordinates
45.570, -96.430

Hail, Big Stone

When
July 31, 3:20 PM CST
Where
Big Stone County, 0.48 mi W of Graceville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.570, -96.440

Hail, Big Stone

When
July 31, 3:23 PM CST
Where
Big Stone County, 0.97 mi W of Graceville
Measured
1.5 in hail
Reported by
Public
Coordinates
45.570, -96.450

Hail, Big Stone

When
July 31, 3:23 PM CST
Where
Big Stone County, 1.45 mi W of Graceville
Measured
1.5 in hail
Reported by
Public
Coordinates
45.570, -96.460

Hail, Big Stone

When
July 31, 3:24 PM CST
Where
Big Stone County, 0.48 mi W of Graceville
Measured
4 in hail
Reported by
Public
Coordinates
45.570, -96.440

Hail, Big Stone

When
July 31, 3:30 PM CST
Where
Big Stone County, Graceville
Measured
3.5 in hail
Reported by
Public
Coordinates
45.570, -96.430

Hail, Traverse

When
July 31, 3:30 PM CST
Where
Traverse County, 1.69 mi SW of Dumont
Measured
1.5 in hail
Reported by
Public
Coordinates
45.700, -96.450

Hail, Big Stone

When
July 31, 3:35 PM CST
Where
Big Stone County, Graceville
Measured
3 in hail
Reported by
Public
Coordinates
45.570, -96.430

Hail stones were estimated at 3 inches, resulting in blown out windows and damage to the roof at the residence. Windows on vehicles were also smashed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195468, 1195469, 1195470, 1195471, 1195472, 1195473, 1195474, 1195475, 1195476.